Levels of anaesthetic in the blood stream are influenced by multiple factors. These include:
• percentage of strength
• application surface area
• length of time applied
Enhancing methods include:
• delivery system (e.g. liposome carrier)
• occlusion (Saran Wrap)
• cosmetic microneedling prior to application
• chemical peels
• “degreasing” with substances such as acetone
(Please do not see this list as representing my endorsement of these methods.)
I discuss topical anaesthesia in my book on page 96. Here is the link to the study I referenced:
This study did not take into account the application of Saran Wrap, which increases absorption. Lidocaine blood levels 60 to 75 minutes after application averaged 0.122 microg per/ml. (Lidocaine 15% was applied.) Toxic levels associated with adverse reactions (seizures or cardiac arrest, etc., mentioned in the FDA article), are considered to be 6 to 10 microg per/ml. It is comforting to know that the difference between the therapeutic range level and toxic level is so great. Having said that, just as it is important to stay within one’s scope of practice with regards to medical microneedling, the use of topical anaesthetic clearly has risks which the practitioner should be able to both identify and treat. This is why various licensing bodies create guidelines for their members’ protection and to ensure public safety.
Anaesthetic toxicity is one issue, but the potential for allergic reactions is perhaps a greater concern because medical microneedling typically requires multiple treatments. As with many drugs, the more often one uses it, the greater the chance of developing an allergy to it. Given that allergic reactions can be anaphylactic (life-threatening), it would be prudent to avoid topical anaesthetic whenever possible. Adequate anaesthesia is not as much of an issue when using electronic devices with sufficient power at a length of 0.5 mm, but patient comfort becomes more of an issue when using “roller” needling devices. Applying ice or using cooling devices can be used as a substitute for topical anaesthetic.
This is definitely another scenario where “less is best”.[wp_ad_camp_3]